Dear Dr. Gott: I recently wrote you regarding my experience with psoriasis, for which my husband (a pathologist and professor) recommended that I take fish oil and vitamin D3. I had very good results and wanted to share them with your readers.
When I read my letter in the paper, it said that I was taking 1,000 milligrams of fish oil and 2,000 IU of vitamin D three times a day. This is not what I said. That means anyone who tried this remedy is taking three times as much as they should, and this is a huge amount. Please print a retraction.
Dear Reader: Consider it done. There was a misprint in the original column, and “three times daily” should have been “D3.”
I would like to mention that I don’t believe any harm will come to anyone who took the tripled dose. According to the Office of Dietary Supplements, people over the age of 14 should not take more than 2,000 IU of vitamin D daily; however, several nutrition scientists have challenged this, citing recent research studies that show up to 10,000 IU of D daily is acceptable. So, in my opinion, a short-term dosage of 6,000 IU daily will not be harmful.
As for the fish oil, many physicians recommend normal, healthy people consume about 2,000 milligrams daily. That is double what you were taking and just under the misprinted triple dose. Again, a short-term treatment at the elevated dosage should not cause any harm.
So, readers, please accept my apology for not catching the error and for those trying this alternative treatment, please reduce your dosages to 1,000 milligrams of fish oil and 2,000 IU of vitamin D3 to once a day only.
Dear Dr. Gott: My husband is an 80-year-old man who frequently gets hiccups, which sometimes last for days. They seem to come on for no reason and leave for no reason. The doctors he has seen don’t know how to cure them.
Two years ago, he was in the hospital for five days while being treated for pneumonia. He had hiccups for four days and was seen by quite a number of doctors. No one had a cure. Finally, the hiccups just stopped.
We would be so very happy if you could suggest some cure. Of course, he has tried drinking out of a glass backward, breathing in a paper bag, eating a spoonful of peanut butter and any other home remedy that has been suggested. Do you have some cure?
Dear Reader: I’m sure that you have tried every home remedy imaginable. Have you considered having him bite on a lemon, using smelling salts, drinking iced water or scaring him? Some other minor tricks include eating small meals, eliminating carbonated beverages and beverages that contain alcohol, and controlling sudden temperature changes whenever possible. More extreme measures include hypnosis, acupuncture, medications such as muscle relaxants, nerve block, or the insertion of a nasogastric tube or vagus-nerve stimulation.
Before you accept his fate or commit to a surgical procedure, do a little more research. Perhaps something simple will provide the answer.
Dear Dr. Gott: I am hoping you can give me some answers.
My stomach filled up with about 6-1/2 liters of fluid. The doctor said it was the same as carrying a 6-1/2-pound baby.
I have been to two different hospitals about this. The first took the tests, and that doctor told me they could not find the cause and claimed the fluid would eventually leave on its own, not to worry, and then discharged me.
Four days after that, I had terrible abdominal pains and noticed that the fluid was increasing. I called a relative, who took me to the ER of the second hospital. I underwent numerous tests again. The doctor there then ordered that the fluid be removed.
Once the fluid was gone, another surgeon came in and performed a special procedure that involved several small incisions in my abdomen so a camera could be used. I assume it was similar to an exploratory surgery but without a huge incision.
They found that there appeared to be a mesh net connected to my liver, intestine and some other organs. Biopsies were taken, but they thought it was cancer and told me as much. Turns out the tests were negative. I was told that it would probably kill me if they tried to remove it. I wanted to go home and so was allowed to leave as long as I had 24/7 care (from family). They also sent a nurse to my home three times a week. They did one final draining before sending me home.
It has now been 10 weeks, and I still have the fluid. I still don’t have any answers. I am 80 years old and take several prescriptions (Lasix, Aldactone, potassium, Synthroid, Florinef, Sotalol and Xanax). I mostly eat fruits and vegetables. I have lost some weight and, at 5 feet, 7 inches, now weigh 132 pounds. My stomach has reduced three inches since it was first drained, but it is still swollen. The pain has decreased.
Is this mesh net something I have to live with? Do you know of a reason why this would happen or even have a solution?
Dear Reader: This is a complicated situation, and I don’t believe you are getting appropriate care. Your letter is vague about what testing you have had other than a biopsy. Without knowing what was done, I cannot provide specific information.
That said, I might be able to at least point you in the right direction for getting further help. Based on your description, I believe you are suffering from ascites, which is excess fluid within the abdominal cavity. It is often the result of liver disease but can also be associated with various cancers, congestive heart failure, kidney disorders, pancreatitis and obstructions.
Based on your description of a meshlike net of tissue connecting several of your abdominal organs together, I believe the underlying cause may be due to adhesions — abnormal scar tissue attaching two or more organs inappropriately. Most people with adhesions never know they are there. Others may experience pain or other complications depending on the location of the scar tissue. They are caused primarily by prior abdominal surgery, but can also result from certain infections, appendicitis, radiation treatment, and rarely, for no known reason. If the intestines are involved, it can result in obstruction.
Seek out another opinion. So far, two hospitals have failed to investigate the cause of your painful fluid buildup. Seek help at a nearby university hospital or other teaching hospital. You should be examined thoroughly and undergo blood work, imaging studies such as X-rays and MRIs, perhaps have another biopsy of the lesion previously noted, and also have some of the fluid removed and examined, which may help determine the cause.
Remember to ask questions and demand answers. If you want to know and understand the situation, it is up to you to ask. Find a physician who will work with you to solve the problem rather than simply dismiss it. Your quality of life is suffering.
In the meantime, continue your medications, which include two diuretics, either for hypertension or specifically for your excess fluid buildup, an anti-anxiety medication, a potassium supplement (given in conjunction with the diuretics), a thyroid-hormone supplement, a steroid given to those with Addison’s disease and a beta blocker used to treat certain heart-rhythm disorders. You should also avoid drinking alcohol and limit salt intake, because both can cause fluid retention.